Colorado, 2008

Hail in Colorado, May 8, 2008

May 8, 2008 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 1:58 AM MST, 9 hours 39 minutes earlier.

Area forecast discussion, May 8, 1:58 AM MST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MDT THU MAY 8 2008

.SHORT TERM...AT THIS TIME A SHORT WAVE IS CENTERED OVER WYOMING AND
STRETCHES SOUTHEAST INTO EASTERN UTAH. LIFT AHEAD OF THIS WAVE WILL
BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BEST CHANCE FOR
PRECIPITATION OVER THE WESTERN HALF OF THE FORECAST WILL BE THIS
MORNING. AS THE WAVE SHIFTS EAST DURING THE DAY...CHANCES FOR
SHOWERS AND STORMS WILL INCREASE THIS AFTERNOON OVER THE EASTERN
PLAINS. FOR THE DENVER METRO AREA AND URBAN CORRIDOR...LOOKS LIKE
LATE MORNING INTO THE EARLY AFTERNOON WILL BE THE BEST BET FOR RAIN.
THERE IS A SLIM CHANCE A STORM COULD BECOME SEVERE OVER THE FAR
EASTERN ZONES THIS AFTERNOON. LOOKS LIKE THE BEST LIFT WITH THE WAVE
WILL ARRIVE  BEFORE MAX HEATING OCCURS...THEREFORE THINK THIS WILL
KEEP THE CHANCE FOR A SEVERE STORM LOW AND KEEP THE GREATEST RISK
EAST OF THE FORECAST AREA.

EXPECT THE SHOWERS AND THUNDERSTORMS DIE OFF QUICKLY THIS EVENING
WITH THE WAVE BEING EAST OF THE AREA. LEFT SOME LOW POPS IN FOR THE
EVENING THEN DRIED THINGS LATE IN THE EVENING.

.LONG TERM...MODELS SHOW WEAK UPPER RIDGING FOR THE FORECAST AREA
FRIDAY WITH STRONG WEST-SOUTHWESTERLY FLOW ALOFT.  IT IS A BIT
STRONGER FRIDAY NIGHT INTO SATURDAY.  BY SATURDAY AFTERNOON/EVENING
...THE NEXT UPPER TROUGH AXIS MOVES INTO AND ACROSS THE FORECAST
AREA.  THE NAM IS NEARLY A FULL PERIOD FASTER THAN THE GFS WITH THIS
FEATURE.  MODELS HAVE UPWARD MOTION INDICATED ON THE QG VERTICAL
VELOCITY FIELDS LATE FRIDAY MORNING WELL INTO SATURDAY.  THE LOW
LEVEL PRESSURE AND WIND FIELDS SHOW A PRETTY WEAK GRADIENT ON FRIDAY
INTO THE EVENING.  BOTH MODELS SHOW A COLD FRONT MOVE DOWN AFTER
MIDNIGHT BUT BEFORE DAWN SATURDAY MORNING.  THE GFS SHOWS PRETTY
GOOD UPSLOPE FLOW ALL DAY SATURDAY INTO THE EVENING FOR THE
FOOTHILLS AND PLAINS...THE NAM HAS ALL DOWNSLOPING DURING THAT
PERIOD.  MOISTURE-WISE...THERE IS SOME INCREASING MOISTURE IN THE
MID AND UPPER LEVELS ON FRIDAY.  THE LOW LEVELS OF THE PLAINS ARE
PRETTY DRY.  THIS CONTINUES FRIDAY EVENING. THE MOUNTAINS HAVE
PRETTY DEEP MOISTURE OVERNIGHT FRIDAY NIGHT INTO SATURDAY.  THE
PLAINS GET SOME LOW LEVEL MOISTURE BY 12Z SATURDAY MORNING...MORE SO
ON THE GFS WITH THE BETTER UPSLOPE.  THE GFS HAS CONSIDERABLY MORE
MOISTURE FOR MUCH OF THE FORECAST AREA COMPARED TO THE NAM FOR ALL
DAY SATURDAY.  BOTH MODELS SHOW DRYING SATURDAY EVENING.  THERE IS A
BIT OF A THETA-E AXIS OVER SOUTH CENTRAL COLORADO LATE FRIDAY...MORE
SO ON THE GFS.  FRIDAY NIGHTS COLD FRONT PUSHES THAT OUT FOR
SATURDAY.  ON FRIDAY AFTERNOON/EVENING...THERE IS LIMITED CAPE OVER
THE FORECAST AREA...BEST OVER THE NORTHEAST CORNER.  THERE IS NO
CAPE ON SATURDAY.  THE QPF GRIDS SHOW NEARLY NOTHING ALL DAY
FRIDAY.  VERY LITTLE TO NONE FRIDAY NIGHT.  ON SATURDAY...THE GFS
HAS QUITE A BIT...THE NAM IS MUCH DRIER BUT HAS SOME VERY LIMITED
AMOUNTS.  FOR POPS...WILL LOWER POPS A BIT OVER THE PLAINS FRIDAY
AFTERNOON AND NIGHT.  THE BEST WILL BE OVER THE NORTHERN BORDER AND
NORTHEAST CORNER.  WILL GO WITH A CHANCE OF RAIN FOR THE PLAINS
SATURDAY.  IN THE MOUNTAINS...WILL KEEP THE 30-40%S...NO LIKELYS
NOW.  OVERALL BELIEVE A BIT MORE IN THE GFS WITH BETTER UPSLOPE AND
MORE MOISTURE ON SATURDAY.  FOR TEMPERATURES...FRIDAYS HIGHS WARM
UP 2-4 C FROM TODAYS.  SATURDAYS COOL DOWN ON THE GFS IS IS PRETTY
SIGNIFICANT...THE NAM IS WAY LESS.  WILL GO IN THE MIDDLE
SOMEWHERE.  FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE GFS
NOW HAS THE TUESDAY/WEDNESDAY UPPER TROUGH/CLOSED LOW TIMED AND
LOCATED MUCH DIFFERENTLY THAN PREVIOUS RUNS.  WILL NOT CHANCE
ANYTHING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
LATE AFTERNOON. VFR CONDITIONS WILL PREVAIL EXCEPT IN THE STRONGER
STORMS WHERE CEILINGS MAY BRIEFLY DIP BELOW 3000 FEET AND VISIBILITY
MAY DROP BELOW 3 MILES. THE STORMS WILL ALSO PRODUCE GUSTY WINDS UP
TO 35 KNOTS. SKIES WILL CLEAR THIS EVENING AND THE CHANCE FOR
PRECIPITATION WILL END AS HIGH PRESSURE BUILDS OVER THE AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
MEIER/RJK
Hazardous weather outlook, May 8, 10:05 AM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU MAY 08 2008

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU MAY 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS
ONTO THE PLAINS EARLY THIS AFTERNOON...THEN DECREASE FROM WEST TO
EAST BY EARLY EVENING. THERE IS A CHANCE OF ONE OR TWO SEVERE
THUNDERSTORMS THIS AFTERNOON EAST OF A LINE FROM FORT MORGAN TO
LIMON. THE MAIN THREAT FROM STORMS IN THIS AREA IS HAIL UP TO ONE
INCH IN DIAMETER. ELSEWHERE THE THUNDERSTORMS WILL GENERALLY PRODUCE
LIGHT RAINFALL. IN THE MOUNTAINS LOCAL SNOW ACCUMULATIONS UP TO 4
INCHES ARE POSSIBLE...BUT MAINLY AT ELEVATIONS ABOVE 9000 FEET DUE
TO THE WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN SHOWERS ON THE PLAINS...AND RAIN AND SNOW
IN THE MOUNTAINS FRIDAY THROUGH SATURDAY MORNING WITH PASSAGE OF THE
NEXT PACIFIC STORM SYSTEM. LIGHT SNOW ACCUMULATION WILL BE POSSIBLE
AT THE HIGHEST MOUNTAIN ELEVATIONS. THEN AFTER DRY AND WARMER
CONDITIONS SUNDAY AND MONDAY...LOOK FOR ANOTHER SHOT OF SHOWERY
PRECIPITATION AND COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY WITH
PASSAGE OF YET ANOTHER UPPER AIR WEATHER DISTURBANCE AND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
May 8, 11:37 AM MST
Where
Elbert County, 0.53 mi E of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93816.